Monthly Archives: December, 2011

Why Malaysia’s Former PM Slept Through Meetings

He has been the butt of jokes and the subject of ridicule by bloggers and political commentators, but Malaysia’s former Prime Minister, Tun Abdullah Ahmad Badawi (2003-2009) has now explained his frequent dozing off during meetings to a relatively recently discovered medical condition which afflicts thousands of people.

Former PM Badawi - a victim of OSA

In an interview in the latest issue of Health Today, a bimonthly publication for medical professionals, he discloses his initial state of denial for many years that he had obstructive sleep apnoea (OSA), a condition usually caused by blockage of the breathing passages in the mouth or throat causing the sufferer to snore, stop breathing while asleep and consequently feel drowsy during the day. Other symptoms include:

  • snoring
  • choking while sleeping
  • daytime sleepiness (at meetings and at the wheel)
  • morning headaches
  • poor memory, depression, irritability,sexual impotence.

There is an increasing awareness towards this treatable condition because doctors have discovered a link between OSA and high blood pressure, heart attacks, stroke and death. A personal anecdote…I recall a few years ago,  a middle eastern gentleman who had scoured the globe in search of a treatment to lower his blood pressure. Despite being tried on a host of  medications, his blood pressure remained notoriously high. By the time he saw us professionally, he was about to give up in despair until we noted that he would doze off easily while talking to us. A visit to the ENT specialist resulted in some minor surgery to widen his breathing passage in the throat. and needless to say, his blood pressure dropped to normal within a few days without a single pill!

To better visualise what happens during OSA, watch this interesting video:

I had also written several times before on this fascinating but potentially lethal condition. You can access them here:

Back to Abdullah Badawi – in 2007 he underwent a successful nasal operation in Australia and can now claim that he has been cured of OSA and does not fall asleep unknowingly anymore..

 

Advertisements

Fruit Juice? Avoid This One When Taking Pills.

Two decades ago it was widely known that ingesting this fruit juice with medications could cause dangerous side-effects, sometimes fatal. So, it is rather timely for me to refresh ourselves with this fact, especially when there are new reasons to avoid this fruit when combined with medications.

Grapefruit,  a member of the Citrus family, has been shown to carry many health benefits: it is a rich source of Vitamin C and also contains bioflavonoids which have anti-cancer properties. However, when consumed with  a large variety of medications, it has the ability to make the dosages taken, albeit correct, multiply to several times the usual amount in the bloodstream. Cases have been reported of a person on Lipitor or Cordarone dying due to an accumulation of this drug in the bloodstream.

The reason for this is that grapefruit gets metabolised in the liver by  cytochrome P-450 3A4 enzyme , the same enzyme which also metabolises about half of the drugs consumed today. So when grapefruit keeps this enzyme busy, it is unable to metabolise drugs, causing its accumulation in the bloodstream. Depending on the drug, the person will experience a variety of side-effects due to the “overdose”.

The list of drugs which can be affected is numerous and includes anti-cholesterol medications as well as Viagra. See the list here.

 

Don’t take medications with orange juice, if you can help it

Recently, it has also been discovered that consuming grape juice or even orange juice can affect the absorption of some drugs when taken by mouth, which is why I have always maintained that medications should be taken with just plain water. These drugs include popular ones like beta-blockers (like atenolol), antibiotics( like ciprofloxacin) and anti-cancer drugs (like etoposide). Read mo

%d bloggers like this: